Thunderstorm Wind, Armstrong
- When
- June 20, 2:31 PM CST
- Where
- Armstrong County, 0.57 mi E of Goodnight
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.030, -101.190
On the afternoon of June 20th 2019, a couple of thunderstorms developed just to the northeast of the Palo Duro Canyon in the southern Texas Panhandle. Isolated severe wind gusts occurred near Goodnight, TX.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the afternoon of June 20th 2019, a couple of thunderstorms developed just to the northeast of the Palo Duro Canyon in the southern Texas Panhandle. Isolated severe wind gusts occurred near Goodnight, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 20, 2:05 PM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 305 PM CDT Thu Jun 20 2019 .SHORT TERM... A thunderstorm or two may make it into the northern CWA late this afternoon and evening. The best shear is in this area, plus there is some surface convergence along an old frontal boundary. There is an outside chance that thunderstorms could form in the eastern CWA this afternoon or evening, but have decided to leave them out for now as it looks like the moisture really tapers off above the surface. A storm could be severe with large hail and damaging winds the main threats. Will leave the daytime Friday pop free as dry air at the surface moves from west to east to cover the entire CWA by late afternoon. Temperatures could approach heat advisory criteria in Palo Duro Canyon as southwest downslope breezy winds prevail. 15 && .LONG TERM... Long term begins with troughing over the western CONUS which should help our rainfall chances through the weekend before things trend towards drier conditions. A ridge looks to set up over the Southern Plains early to middle of next week which may keep us warm (seasonable to slightly above normal) and dry to end the month. Models all pretty much agree on an upper closed low developing over northern High Plains/south central Canada to start the weekend. This will place the Panhandles under southwesterly flow. Energy Friday night may keep rainfall chances east of the area; however, kept a small mention of slight chance/chance PoPs in the far southeast in case we get clipped. By Saturday, small piece of energy breaks off the main low and rounds the base. Vorticity max develops over the Panhandles late afternoon/early evening. This combined with MLCAPE values around 2000-3000 J/kg out east ahead of a dryline is expected to help initiate thunderstorms late afternoon to early evening Saturday when the cap erodes. Bulk shear values across eastern parts of the Panhandles is 30-40 knots, which is plenty for rotating updrafts. Low level helicity is not much so the tornado threat may be limited Saturday. If the dryline moves through quicker than anticipated wind could be more backed and southeasterly. That said, main threats appear to be hail and damaging wind gusts, but tornado threat is not completely ruled out either. Sunday troughing over the west coast starts to break down as the low pushes east into the Central Plains. Energy remains mostly to the north, but we could see thunderstorms to the north and possible east. Instability is higher east of the area, but we still have some instability to work with as vorticity max passes over to the north across Kansas. Bulk shear is very strong so we may not need much instability to get a few severe thunderstorms. Larger scale forcing may be the issue for us Sunday regarding severe weather as the trough begins to break down. Still a chance for us to see severe weather on Sunday as well. Thereafter we start to see ridging aloft Monday through middle parts of the week. We very well may end up dry through most of the end of June. Models are not in agreement for some of the periods that have small chance PoPs. Overall, not all that confident in the chances that were produced by the blended model for the long term. In other words, chances are better for us to be dry next week, especially through middle parts of the week. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 64 97 66 90 62 / 5 5 5 20 20 Beaver OK 67 100 65 90 62 / 20 5 5 20 40 Boise City OK 61 93 54 83 53 / 5 0 0 5 20 Borger TX 67 100 66 92 64 / 5 5 5 20 20 Boys Ranch TX 64 98 63 90 61 / 5 5 5 10 10 Canyon TX 64 99 65 93 61 / 5 5 5 10 10 Clarendon TX 68 99 70 90 67 / 5 5 10 30 30 Dalhart TX 59 94 57 85 56 / 5 0 5 5 10 Guymon OK 62 96 59 86 58 / 10 5 5 10 30 Hereford TX 64 99 65 93 61 / 5 5 5 10 10 Lipscomb TX 69 101 70 92 65 / 5 5 10 30 40 Pampa TX 67 98 68 90 64 / 5 5 10 30 30 Shamrock TX 69 100 71 91 69 / 5 5 20 30 40 Wellington TX 70 101 72 93 69 / 5 5 20 30 30 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 329 PM CDT Thu Jun 20 2019 OKZ001>003-TXZ001>020-317-210830- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 329 PM CDT Thu Jun 20 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms may develop later today across northern and eastern parts of the Oklahoma and Texas Panhandles. If storms form, a few will have the potential to become strong to severe, with large hail and damaging winds the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across parts of the Oklahoma and Texas Panhandles Friday night through Sunday night, and then again Tuesday night. A few storms will have the potential to become strong to severe during these time periods, with large hail and damaging winds the primary hazards. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may become necessary early this evening across northern and eastern sections of the Oklahoma and Texas Panhandles.
The Amarillo radar (KAMA), 52 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840505.